Atripla - Propecia interaction?
Jul 21, 2009
I'm about to start treatment with Atripla. I just found out on one of the forums that the Sustiva portion of it might interact with Propecia which I've been taking for years now for managing hair loss (both meds utilize the same enzyme - 3A4). My Dr didn't mention anything to me about that so I doubt he's aware of it (there's no warning on either med's leaflet). My question is: do you think that that interaction is substantial? Should I be halting my Propecia intake or just be monitoring it, and if so - what should I be monitoring for??
Thank you very much!
Response from Dr. McGowan
Thanks for your question.
It is true that both medications are metabolized by the liver using the same enzyme (P450 CYP3A).
Sustiva is an inducer of CYP3A, which means it speeds up its effect. Medications that are metabolized by CYP3A, such as propecia, may be cleared from the body more quickly when they are given along with Sustiva. Therefore, the blood level of the propecia may drop. There have been no reported studies that actually measured the effect, but this is what might be expected. It would be best to carefully monitor the combination since the expected effect would be to lower rather than raise the level of propecia.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Probability Of Getting HIV From Anal Sex Top
- Too Scared To Get Tested After Unprotected Oral Sex Without Ejaculation
- Do White Spots Mean I Have Hiv?
- Burning Penis After Sex With Stripper Condom Broke Worried I Have HIV
- Groin Pain After Anal Sex Top Sign Of HIV AIDS
- Hpv After Handjob Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.